MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM L-D FEM LK PL16H L 342MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.5MM L-D FEM LK PL16H L 342MM; PLATE, FIXATION, BONE
Model Number 71800016
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 10/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a trauma surgery was performed two years ago, the 4.5mm l-d fem lk pl16h l 342mm broke without any external force.Patient has undergone revision surgery.The patient is stable.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.A x-ray photo was provided which shows the broken plate at the distal 3rd of the femur as well as a plate screw backing out which supports the complaint.The clinical/medical investigation concluded that, without comparison of immediate post-implantation and immediate post-revision x-rays we are unable to determine how the fracture was repaired or whether there was adequate fixation in the primary surgery or to confirm if the noted fracture of the femur is the same location as initially treated and therefore a possible non-union.Consequently, the clinical root cause of the reported fracture cannot be definitively determined.Therefore, it cannot be concluded that the reported events were associated with a malperformance of the implant.The impact to the patient was the fracture and the revision.Since the patient¿s condition has been reported as stable, no further clinical/medical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for fracture fixation devices revealed in adverse effects that cracking and fracture of the implant components can occur.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, abnormal loading or motion of the limb.The contribution of the device to the reported incident could be corroborated as the device was broken and it was required a revision surgery.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
4.5MM L-D FEM LK PL16H L 342MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15747889
Report Number1020279-2022-04720
Device Sequence Number15003423
Product Code HRS
UDI-Device Identifier03596010520043
UDI-Public03596010520043
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K092015
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71800016
Device Catalogue Number71800016
Device Lot Number20LM01581
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/15/2022
Supplement Date Received by Manufacturer12/01/2022
Initial Report FDA Received Date11/07/2022
Supplement Report FDA Received Date12/06/2022
Date Device Manufactured11/03/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown